Alert archive / Arizona / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 7, NWS Tucson, AZ

July 16, 2010Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 16, 2010, 1:17 PM MST for Pima County, Arizona. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2010, 1:17 PM MST (20:17 UTC)
Expired
Jul 16, 2010, 2:00 PM MST
In force
43 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pima County, AZ

The radar

The Phoenix radar (KIWA), 119 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 8.3 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2010-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2010-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-402 J/kg
Mixed-layer LCL
2976 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

561 
WUUS55 KTWC 162017
SVRTWC
AZC019-162100-
/O.NEW.KTWC.SV.W.0007.100716T2017Z-100716T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
117 PM MST FRI JUL 16 2010

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 200 PM MST

* AT 112 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN 
  EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES NORTH OF VAYA 
  CHIN.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH
ACCOMPANIED BY BLOWING DUST AND LIMITED VISIBILITIES.

&&

LAT...LON 3231 11235 3236 11249 3250 11241 3251 11227
TIME...MOT...LOC 2017Z 015DEG 8KT 3242 11236

$$
2 follow-up statements
509 
WWUS55 KTWC 162032
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
132 PM MST FRI JUL 16 2010

AZC019-162100-
/O.CON.KTWC.SV.W.0007.000000T0000Z-100716T2100Z/
PIMA AZ-
132 PM MST FRI JUL 16 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM MST
FOR NORTH CENTRAL PIMA COUNTY...

AT 124 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER NORTH CENTRAL PIMA 
COUNTY...OR 7 MILES NORTHEAST OF HICKIWAN...MOVING SOUTHWEST AT 10 
MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! IF YOU CAN HEAR
THUNDER...LIGHTNING IS CLOSE ENOUGH TO STRIKE YOU.

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH
ACCOMPANIED BY BLOWING DUST AND LIMITED VISIBILITIES.

&&

LAT...LON 3232 11236 3236 11249 3250 11241 3251 11231
TIME...MOT...LOC 2030Z 027DEG 8KT 3241 11239

$$
176 
WWUS55 KTWC 162055
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
155 PM MST FRI JUL 16 2010

AZC019-162100-
/O.EXP.KTWC.SV.W.0007.000000T0000Z-100716T2100Z/
PIMA AZ-
155 PM MST FRI JUL 16 2010

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PIMA COUNTY WILL
EXPIRE AT 200 PM MST...

THUNDERSTORMS OVER NORTH CENTRAL PIMA COUNTY NEAR HICKIWAN AND VAYA 
CHIN HAVE WEAKENED BELOW SEVERE LIMITS. THUS THE WARNING WILL BE 
ALLOWED TO EXPIRE AT 2 PM MST. HOWEVER...THUNDERSTORMS WILL CONTINUE 
IN THIS AREA THROUGH 3 PM...WITH SOME OF THEM PRODUCING WIND GUSTS 
UP TO 50 MPH AND LOCALLY HEAVY RAIN. RAINFALL AMOUNTS MAY APPROACH 
ONE INCH PER HOUR WHICH MAY LEAD TO LOCALIZED FLOODING PROBLEMS.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 9:30 AM MST, 3 hours 47 minutes earlier.

Area forecast discussion, Jul 16, 9:30 AM MST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
930 AM MST FRI JUL 16 2010

.SYNOPSIS...HIGH PRESSURE ALOFT WILL REMAIN JUST TO THE NORTH OF
SOUTHERN ARIZONA OVER THE NEXT SEVERAL DAYS. THIS WILL RESULT IN
FAVORABLE EASTERLY FLOW FOR AFTERNOON AND EVENING SHOWER AND
THUNDERSTORM ACTIVITY. BOTH DAYTIME AND NIGHTTIME TEMPERATURES ARE
EXPECTED TO REMAIN ABOVE NORMAL AS WELL.

&&

.DISCUSSION...DEBRIS CLOUDINESS FROM LAST EVENINGS NEW MEXICO MCS
REMAINING QUITE THICK OVER MOST OF THE AREA THIS MORNING. THIS IS
HOLDING TEMPS BACK SOME THIS MORNING DESPITE ANOTHER VERY WARM
OVERNIGHT(THE TUS OVERNIGHT LOW WAS 85 DEGS). MONSOON HIGH CENTER
HAS CONSOLIDATED INTO A MORE DOMINANT CENTER OVER THE FOUR CORNERS.
UPPER LEVEL DISTURBANCE IS ROTATING UNDER THE HIGH JUST SOUTH OF THE
TEXAS BIG BEND. THE CORE OF THIS DISTURBANCE WILL PASS OVER SOUTHERN
CHIHUAHUA THIS AFTERNOON...BUT WITH A TAIL OF ENERGY EXTENDING NORTH
INTO SOUTHERN NEW MEXICO.

TODAY AND TONIGHT...THIS MORNINGS TUS SOUNDING SHOWS GOOD COOLING
AROUND 500 MB...WITH THE TEMP NOW DOWN TO -7 DEG C. WE HAVE ALSO
SEEN SOME WARMING IN THE 600-700 MB LAYER. SOUNDING WOULD SUGGEST A
HIGH TODAY OF 103...OFFICIAL FORECAST SHOOTS FOR 104. EXTENSIVE
CLOUD COVER MAY KEEP US BELOW THESE LEVELS AND MAY NEED TO SHAVE A
FEW DEGREES OFF MAX HIGH. 12Z BUF NAM SOUNDING FOR THIS AFTERNOON IS
LACKING A BIT IN INSTABILITY WITH CAPE OF ONLY 100 J/KG(NAM SUGGESTS
500 MB TEMPS WARM TO -4 C)...MY MODIFIED TUS SOUNDING WITH A HIGH OF
102 DEGS AND DEWPOINT OF 52 DEG IS A LITTLE MORE OPTIMISTIC YIELDING
AROUND 400 J/KG. THE MAIN DETERRENT FOR AFTERNOON CONVECTION WILL BE
EXTENSIVE CLOUD COVER LIMITING HEATING AND AN INVERSION BETWEEN
450-400 MB AND THESE ARE TIED TOGETHER SINCE STRONGER HEATING WILL
OVERCOME THIS INVERSION. WIND PROFILE ALREADY SHOWING BETTER FLOW
WITH NE 15-20 KTS BETWEEN 500-400 MB. THIS FLOW WILL INCREASE THIS
AFTERNOON AND EVENING AS DISTURBANCE APPROACHES. THE BEST FLOW WILL
BE SEEN BETWEEN 5PM-2AM WITH 20-35 KTS OF FLOW BETWEEN 600-500 MB.
TODAYS ACTIVITY IS TIED VERY MUCH TO HOW MUCH CURRENT CLOUD COVER
BREAKS AND THINS...WE WILL NEED TO WARM INTO THE 100-104 DEG RANGE
TO REALLY GET ACTIVITY GOING. AS OF THIS WRITING IT IS STILL UNCLEAR
HOW THE CLOUD COVER WILL EVOLVE. THERE IS CLEARING IN SOUTHERN
COCHISE COUNTY AND SOUTHERN NEW MEXICO...BUT LOTS OF CLOUDINESS OVER
THE SOUTHERN RIM. STORM MOTIONS WILL BE EAST TO WEST LESS 10-15 MPH.
CURRENT POPS REFLECT ELEVATED MONSOON LEVEL WILL NOT ADJUST GIVEN
EXISTING UNCERTAINTY.

SATURDAY...A FAVORABLE FLOW PATTERN CONTINUES ON SATURDAY WITH
EASTERLY 20-30 KTS BETWEEN 700-400 MB. AGAIN LEFT OVER DEBRIS
CLOUDINESS WILL PLAY A BIG ROLE IN ACTIVITY...BUT WITH GOOD
INSTABILITY AND FLOW WOULD EXPECT AN ACTIVE DAY WITH ENOUGH SURFACE
HEATING. WILL CONTINUE TO SHOW UPTURN IN POPS(40-60 PCT).

&&

.AVIATION...VALID 16/12Z-17/12Z
WEST AND NW OF KTUS SLIGHT CHANCE TSRA/SHRA MAINLY 20Z TODAY TO 06Z
SATURDAY. OTHERWISE SCT-OCCASIONALLY BKN CLOUDS 12-15K FT AGL. KTUS
VICINITY EAST AND SOUTH...ISOLD TSRA/SHRA ENDING AROUND 15Z. SCT-
NUMEROUS TSRA/SHRA DEVELOPING AROUND 19Z AND CONTINUING INTO
TONIGHT. OTHERWISE CLOUD DECKS MAINLY 10-12K FT AGL THRU THE PERIOD.
SURFACE WIND GENERALLY LESS THAN 10 KTS...ALTHOUGH WIND GUSTS
APPROACHING 45 KTS VICINITY STRONGEST TSTMS. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...AMPLE MOISTURE FOR SCATTERED SHOWERS AND
THUNDERSTORMS FROM TUCSON EASTWARD AND SOUTHWARD INTO EARLY NEXT
WEEK...WITH JUST ISOLATED SHOWERS AND THUNDERSTORMS WEST OF TUCSON.
BULK OF ACTIVITY IS EXPECTED TO OCCUR DURING THE AFTERNOON AND
EVENING HOURS. EVEN THOUGH FIRE WEATHER CONCERNS ARE MINIMAL DUE TO
THE INCREASE IN RELATIVE HUMIDITIES...WINDS WILL BE GUSTY AND
ERRATIC NEAR THUNDERSTORMS. ABOVE NORMAL DAYTIME TEMPERATURES WILL
PREVAIL INTO EARLY NEXT WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

SHOEMAKER

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 16, 12:49 PM MST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1249 PM MST FRI JUL 16 2010

AZZ019-029>035-172000-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1249 PM MST FRI JUL 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A VERY MOIST ATMOSPHERE IS IN PLACE TODAY...COMBINED WITH AFTERNOON
HEATING...SCATTERED SHOWERS AND THUNDERSTORMS WILL BE DEVELOPING.
THE BEST ACTIVITY WILL BE OVER COCHISE...SANTA CRUZ...GREENLEE AND
WESTERN PIMA CONUTIES...THESE AREAS WILL HAVE THE BEST SURFACE
HEATING. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING WIND
GUSTS UP TO 50 MPH AND LOCALIZED HEAVY RAINFALL. RAINFALL AMOUNTS
NEAR THE STRONGEST STORMS MAY APPROACH ONE INCH...WHICH MAY
PRODUCE LOCALIZED FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE FAVORABLE FLOW PATTERN WILL CONTINUE THROUGH SUNDAY...WITH
ELEVATED MONSOON SEASON THUNDERSTORM CHANCES...SOME OF THESE
STORMS WILL BE STRONG.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Jul 16, 12:59 PM MST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1259 PM MST FRI JUL 16 2010

AZZ031-032-162045-
TOHONO OODHAM NATION AZ-WESTERN PIMA COUNTY AZ-
1259 PM MST FRI JUL 16 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PIMA COUNTY UNTIL 145 PM
MST...

AT 1254 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 21 MILES NORTHWEST OF SANTA ROSA...OR NEAR
VENTANA AND HICKIWAN...MOVING SOUTHWEST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...HICKIWAN.

LAT...LON 3253 11247 3252 11229 3245 11223 3220 11255
      3240 11273
TIME...MOT...LOC 1959Z 053DEG 12KT 3247 11238

CS

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 5:44 PM MSTSpecial Weather StatementTWC46 min
Jul 15, 6:02 PM MSTSevere Thunderstorm WarningTWCPima21 min
Jul 15, 6:11 PM MSTSpecial Weather StatementTWC49 min
Jul 15, 6:16 PM MSTFlash Flood WarningTWCPima61 min
Jul 15, 6:20 PM MSTAreal Flood AdvisoryTWCPinal115 min
Jul 15, 6:51 PM MSTSpecial Weather StatementTWCGraham39 min
Jul 15, 8:16 PM MSTSpecial Weather StatementTWCCochise44 min
Jul 16, 12:59 PM MSTSpecial Weather StatementTWC46 min
Jul 16, 2:58 PM MSTSevere Thunderstorm WarningTWCPima47 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.